Rational points on a subanalytic surface. (English) Zbl 1121.11032

This paper is primarily concerned with the distribution of rational points on subanalytic sets in \(\mathbb R^n\). For the definitions of subanalytic sets, semianalytic sets (a smaller class), and semialgebraic sets, the author refers to E. Bierstone and P. D. Milman [Publ. Math., Inst. Hautes Étud. Sci. 67, 5–42 (1988; Zbl 0674.32002)] and J. Pila [Q. J. Math. 55, 207–223 (2004; Zbl 1111.32004)].
For a subanalytic set \(X\subseteq\mathbb R^n\), let \(X^a\) denote the union of all connected semialgebraic subsets of \(X\) of positive dimension, and let \(X^t=X-X^a\) be its complement.
For points \((a_1/b_1,\dots,a_n/b_n)\in\mathbb Q^n\) with \(a_i,b_i\in\mathbb Z\), \(b_i>0\), and \(\gcd(a_i,b_i)=1\) for all \(i\), we define a height \(H(a_1/b_1,\dots,a_n/b_n)=\max\{| a_i| ,b_i:1=1,\dots,n\}\). Note that this height is not the same as the height obtained by embedding into projective space. For sets \(X\subseteq\mathbb R^n\) and bounds \(B\in\mathbb R\), we then define \(N(X,B)\) to be the cardinality of the set \(\{P\in X(\mathbb Q):H(P)\leq B\}\).
It was conjectured in Pila, op.cit., that if \(X\subseteq\mathbb R^n\) is a compact subanalytic set then \(N(X,B)\leq c(X,\epsilon)B^\epsilon\) for all \(\epsilon>0\) and all \(B\geq1\).
This paper proves this conjecture in the case \(\dim X=2\). The proof works by showing that the rational points in question lie on very few intersections of \(X\) with hypersurfaces of suitable degree. Thus the problem becomes one of obtaining suitably uniform estimates for rational points on such intersections, which are semianalytic curves.
The paper also gives a bound for rational points on algebraic curves. Let \(b,c\geq2\) be integers and let \(d=\max(b,c)\). Let \(F\in\mathbb R[x,y]\) be a polynomial of bidegree \((b,c)\) and let \(X\) be the algebraic curve \(\{P\in\mathbb R^2:F(P)=0\}\). Then \(N(X,B)\leq (8d^2)^{2d+7}B^{2/d}(\log B)^{2d+4}\) for all \(B\geq3\).


11D99 Diophantine equations
14G05 Rational points
14P15 Real-analytic and semi-analytic sets
32B20 Semi-analytic sets, subanalytic sets, and generalizations
11G50 Heights
Full Text: DOI Numdam Numdam EuDML


[1] Semianalytic and subanalytic sets, Pub. Math. I.H.E.S, 67, 5-42 (1988) · Zbl 0674.32002
[2] email, 9 March (2003)
[3] The number of integral points on arcs and ovals, Duke Math. J., 59, 337-357 (1989) · Zbl 0718.11048 · doi:10.1215/S0012-7094-89-05915-2
[4] The density of rational points on curves and surfaces, Ann. Math., 155, 553-595 (2002) · Zbl 1039.11044 · doi:10.2307/3062125
[5] Diophantine geometry: an introduction, 201 (2000) · Zbl 0948.11023
[6] Über die Gitterpunkte auf konvexen Curven, Math. Z., 24, 500-518 (1926) · doi:10.1007/BF01216795
[7] Number theory III: diophantine geometry, 60 (1991) · Zbl 0744.14012
[8] Geometric postulation of a smooth function and the number of rational points, Duke Math. J., 63, 449-463 (1991) · Zbl 0763.11025
[9] Density of integer points on plane algebraic curves, International Mathematics Research Notices, 903-912 (1996) · Zbl 0973.11085
[10] Integer points on the dilation of a subanalytic surface, Quart. J. Math., 55, 207-223 (2004) · Zbl 1111.32004 · doi:10.1093/qmath/hag047
[11] Note on the rational points of a pfaff curve · Zbl 1097.11037
[12] Integer points on curves and surfaces, Monatsh. Math., 99, 45-72 (1985) · Zbl 0551.10026 · doi:10.1007/BF01300739
[13] The number of lattice points on a convex curve, J. Number Theory, 6, 128-135 (1974) · Zbl 0285.10020 · doi:10.1016/0022-314X(74)90051-1
[14] Diophantine properties of sets definable in \(o\)-minimal structures, J. Symb. Logic, 69, 851-861 (2004) · Zbl 1081.03038 · doi:10.2178/jsl/1096901771
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.